Death rates have increased due to heroin addiction in the United States. According to the Centers for Disease Control and Prevention (CDC), deaths from drug overdoses increased by 102 percent between 1999 and 2010.
The lethal combination that is recently making headlines is heroin laced with fentanyl – an opiate used to soothe the pain of cancer patients. Medical experts say Fentanyl is a synthetic morphine substitute that is roughly 100 times more powerful than morphine. It resembles heroin, though it is much more potent. This new form of heroin addiction is to blame for multiple deaths around the U.S. It is variously labelled as ‘bud ice,’ and ‘theraflu,’ authorities say.
People are overdosing because the lethal concoction of Fentanyl-heroin is recent trend, and results in a much more powerful high than users have seen before. Maryland’s chief medical examiner told CBS Baltimore the heroin variant kills people by shutting down their respiratory system.‘Both substances slow down your breathing and can eventually slow it down to the point of death.’ The easiest way to spot this lethal concoction of Fentanyl-heroin is because of its white appearance. Heroin usually has a yellow tint to it.
The sad fact here is that these heroin drug dealers appear willing to let the drug kill some addicts because it will attract more business from junkies chasing a more potent high. ‘They’re willing to lose four or five people to a drug overdose death to maybe attract 30 or 40 new customers and that’s just the cost of doing business,’ said Dr. Neil Capretto of Gateway Rehab.
It is believe a lot of this is tied to the use of prescription drugs, users often start with prescription drugs, such as Oxycodone, and turn to heroin later because it’s cheaper and more easily accessible. Investigators believe drug dealers may be “rebranding” the heroin under that name of “Sky High,”now that other names, such as “Theraflu” and “Bud Ice,” have been widely reported as being extremely dangerous.
Symptoms of Fentanyl-heroin abuse
- Shortness of breath
- Dry mouth
- Constricted (small) pupils
- Sudden changes in behavior or actions
- Cycles of hyper alertness followed by suddenly nodding off
- Droopy appearance
- Avoiding eye contact
- Substantial increases in time spent sleeping
- Increase in slurred, incoherent speech
- Sudden worsening of performance in school or work, including expulsion or loss of jobs
- Decreasing attention to hygiene and physical appearance
- Loss of motivation and apathy toward future goals
- Withdrawal from friends and family
- Lack of interest in hobbies and favorite activities
- Repeatedly stealing or borrowing money from loved ones
- Hostile behaviors toward loved ones
- Regular comments indicating a decline in self esteem or worsening body image
- Wearing long pants or long sleeves to hide needle marks, even in very warm weather